Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 90, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 30, 2020, 4:35 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 4:35 PM EDT (20:35 UTC)
- Expired
- Jun 30, 2020, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnston County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:43 PM EDT | TSTM WND DMG | 2 Ssw Princeton, NC | TREE DOWN AT 3100 BLOCK OF MASSEY-HOLT RD IN PRINCETON. |
| Jun 30, 4:43 PM EDT | TSTM WND DMG | 5 S Princeton, NC | POWER LINES DOWN ACROSS ROADWAY OF MASSEY-HOLT RD AND BROGDEN RD. |
| Jun 30, 4:43 PM EDT | TSTM WND DMG | 5 S Princeton, NC | REPORT OF A TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
201
WUUS52 KRAH 302035
SVRRAH
NCC101-191-302115-
/O.NEW.KRAH.SV.W.0090.200630T2035Z-200630T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
435 PM EDT Tue Jun 30 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Wayne County in central North Carolina...
Southeastern Johnston County in central North Carolina...
* Until 515 PM EDT.
* At 434 PM EDT, a severe thunderstorm was located 8 miles east of
Smithfield, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goldsboro, Smithfield, Mount Olive, Walnut Creek, Micro, Selma,
Pine Level, Kenly, Princeton and Mar-Mac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3527 7783 3520 7803 3519 7804 3518 7807
3519 7816 3521 7817 3522 7822 3553 7833
3562 7813 3561 7813 3560 7811 3530 7783
TIME...MOT...LOC 2034Z 332DEG 25KT 3550 7819
HAIL...1.00IN
WIND...60MPH
$$
JD2 follow-up statements
008
WWUS52 KRAH 302106
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
506 PM EDT Tue Jun 30 2020
NCC101-191-302115-
/O.CON.KRAH.SV.W.0090.000000T0000Z-200630T2115Z/
Wayne NC-Johnston NC-
506 PM EDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHERN WAYNE AND SOUTHEASTERN JOHNSTON COUNTIES...
At 505 PM EDT, a severe thunderstorm was located near Goldsboro,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Mar-Mac, Brogden, Elroy,
Grantham and Cliffs Of The Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3527 7783 3520 7803 3519 7804 3518 7807
3519 7816 3521 7817 3522 7822 3538 7828
3549 7802 3530 7783
TIME...MOT...LOC 2105Z 332DEG 25KT 3530 7806
HAIL...1.00IN
WIND...60MPH
$$
JD749
WWUS52 KRAH 302115
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
515 PM EDT Tue Jun 30 2020
NCC101-191-302124-
/O.EXP.KRAH.SV.W.0090.000000T0000Z-200630T2115Z/
Wayne NC-Johnston NC-
515 PM EDT Tue Jun 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE AND
SOUTHEASTERN JOHNSTON COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3527 7783 3520 7803 3519 7804 3518 7807
3519 7816 3521 7817 3522 7822 3538 7828
3549 7802 3530 7783
TIME...MOT...LOC 2114Z 332DEG 25KT 3524 7802
$$
JDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:50 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 30, 3:50 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 350 PM EDT Tue Jun 30 2020 .SYNOPSIS... An upper level disturbance will track southeastward over North Carolina this evening. A weak surface trough will remain in place over central North Carolina this afternoon and tonight, then drift into the Coastal Plain Wednesday. Drier conditions with higher pressure will arrive Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Tuesday... A few pulse severe storms are possible, mainly along the NW to SE corridor from Burlington to the Triangle to Rocky Mount south and east to Fayetteville and Goldsboro through mid-evening. Isolated strong storms are possible throughout central NC. A belt of mid and high level cloudiness has been extensive from the southern Appalachians ESE across the western Piedmont of NC this into the afternoon now. This band of cloudiness has been thinning somewhat since early afternoon, but was remaining in place. This has greatly limited instability and convection over the southwestern Piedmont into the Triad region thus far. The storms over the Blue Ridge Foothills of VA and northwest NC are building south and southwest toward the most unstable air. This would put this development on the west side of the Yadkin River (west of the Triad region through late day). Robust scattered thunderstorms were developing along the surface trough located over the eastern Piedmont and Coastal Plain. This region has heated nicely into the mid to upper 80s, with dew points in the lower to mid 70s. Corresponding MLCapes were on the order of 1500 to 2000 J/kg in a tongue from FAY to RDU to near RWI. There was fairly good ThetaE advection with surface moisture convergence along the residual and new outflow boundaries. A few of these storms may pulse to low end severe limits (near 60 mph wind gusts and 1 inch hail potential) through early evening as they work on outflow boundaries. The other threat will be locally heavy rain as the PW's have come up into the 1.7-2.0 inch range with a weak steering flow. Therefore, locally heavy rain of 2+ inches per hour will occur. Most areas should see the heaviest rain fall in 20 to 30 minutes limiting the flood threat to minor. The severe threat continues to be marginal limited by weak winds aloft. Therefore, a few pulse severe storms are possible that are typical of late June in NC. The storms will weaken and become more isolated by mid to late evening and overnight. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 315 PM Tuesday... Models continue to suggest more limited chances of PM thunderstorms on Wednesday. A surface trough will push east into the far eastern Piedmont and Coastal Plain by early to mid afternoon. This should become the main focus for scattered thunderstorms. SPC has removed the marginal risk for severe for the Day 2 outlook. However, isolated pulse storms may again become strong - but likely remaining just below the wind gust criteria. The higher POP (30-40 percent) will be in the east, with lower POP (around 20-25 percent) in the west. Highs again should be in the upper 80s to lower 90s. Lows in the upper 60s to lower 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 350 PM Tuesday... The trend of diurnal showers and thunderstorms should be disrupted towards the end of the week thanks to some warmer temperatures moving into the region between 500-700 mb, acting as a cap to developing thunderstorms. Still, on Thursday scattered thunderstorms will be primarily to the southeast of US-1, and on Friday just isolated thunderstorms will be south of US-64. A weak upper level shortwave is expected to develop over the Deep South over the weekend and move east, although the ECMWF and GFS show differing evolutions to this feature. This will allow the trend of diurnal showers and thunderstorms to develop once again. Temperatures will generally be near climatology, with highs/lows around 90/70 degrees, although Saturday looks like the warmest day through the next seven days with some mid 90s possible. && .AVIATION /18Z TUESDAY THROUGH SATURDAY/... As of 100 PM Tuesday... Generally VFR CIGS will dominate central NC this afternoon and tonight. However, scattered showers and thunderstorms with MVFR CIGS and VSBYS are expected. The highest probability of thunderstorms will be at KINT and KFAY, with lesser chances at KRWI. Then later tonight, some patchy sub-VFR stratus and even some ground fog are possible, especially around KRWI. Looking beyond 18z Wed, generally VFR conditions are expected with the exception of a chance of PM showers and thunderstorms. The highest probabilities of a storm will be at KFAY. As drier air pushes in from the north Wed night, shower/storm chances will trend down and be lower than usual Thu and Fri. Generally VFR conditions expected. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...Green AVIATION...Badgett
Hazardous weather outlook, Jun 30, 4:14 AM EDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 414 AM EDT Tue Jun 30 2020 NCZ007>011-021>028-043-010930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Wilson- 414 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ038>042-073>078-083>086-088-089-010930- Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 414 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few strong to severe storms are possible today across south central North Carolina, mainly along and south of Highway 64. Damaging wind gusts over 60 mph are the primary threat, mainly between 3 pm and 8 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Jun 30, 12:47 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1247 PM EDT Tue Jun 30 2020
NCZ089-301745-
Sampson NC-
1247 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SAMPSON COUNTY UNTIL 145
PM EDT...
At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or 9 miles northeast of Clinton, moving south at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clinton, Harrells and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3514 7834 3517 7816 3509 7817 3508 7816
3490 7815 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3461 7821 3460 7826
TIME...MOT...LOC 1646Z 348DEG 22KT 3509 7822
GreenSpecial weather statement, Jun 30, 1:11 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
111 PM EDT Tue Jun 30 2020
NCZ089-301745-
Sampson NC-
111 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON COUNTY
UNTIL 145 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 19 miles southeast of Lillington, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Newton Grove, Hobbton and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3513 7864 3517 7864 3517 7863 3520 7864
3520 7863 3521 7863 3523 7862 3525 7862
3527 7858 3530 7858 3530 7853 3526 7848
3526 7841 3528 7832 3528 7830 3526 7828
3502 7836
TIME...MOT...LOC 1710Z 285DEG 13KT 3521 7857
GreenSpecial weather statement, Jun 30, 2:43 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
243 PM EDT Tue Jun 30 2020
NCZ026-041-301915-
Franklin NC-Wake NC-
243 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAKE AND CENTRAL
FRANKLIN COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 13 miles southwest of Louisburg, moving northeast at
10 mph.
Penny size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Wake Forest, Bunn, Rolesville and Youngsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3594 7818 3591 7820 3582 7843 3597 7857
3614 7837
TIME...MOT...LOC 1843Z 233DEG 7KT 3594 7843
GreenSpecial weather statement, Jun 30, 3:52 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
352 PM EDT Tue Jun 30 2020
NCZ042-043-078-302030-
Johnston NC-Wayne NC-Wilson NC-
352 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
SOUTHWESTERN WILSON AND NORTHEASTERN JOHNSTON COUNTIES UNTIL 430 PM
EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bailey, or 17 miles northeast of Smithfield, moving
south at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Wilson, Fremont, Kenly, Lucama, Black Creek, Pikeville, Sims, Eureka,
Buckhorn Reservoir and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3547 7783 3548 7813 3573 7820 3579 7803
3580 7795 3557 7782
TIME...MOT...LOC 1951Z 338DEG 8KT 3567 7810
JDSpecial weather statement, Jun 30, 4:09 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Tue Jun 30 2020
NCZ027-042-302100-
Nash NC-Johnston NC-
409 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH AND
NORTHEASTERN JOHNSTON COUNTIES UNTIL 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Clayton, or 10 miles north of Smithfield, moving
southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Smithfield, Clayton, Bailey, Micro, Selma, Kenly, Middlesex, Emit,
Flowers and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3573 7819 3571 7816 3570 7816 3561 7813
3560 7812 3559 7808 3550 7829 3569 7848
3582 7826 3584 7824 3590 7814 3579 7802
TIME...MOT...LOC 2008Z 300DEG 13KT 3566 7830
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:29 AM EDT | Special Weather Statement | RAH | Edgecombe | 61 min |
| Jun 30, 12:47 PM EDT | Special Weather Statement | RAH | Sampson | 58 min |
| Jun 30, 1:11 PM EDT | Special Weather Statement | RAH | Sampson | 34 min |
| Jun 30, 2:43 PM EDT | Special Weather Statement | RAH | Franklin | 32 min |
| Jun 30, 2:53 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 52 min |
| Jun 30, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Wake | 31 min |
| Jun 30, 3:52 PM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| Jun 30, 4:09 PM EDT | Special Weather Statement | RAH | Johnston | 51 min |
| Jun 30, 5:01 PM EDT | Special Weather Statement | RAH | Person | 44 min |
| Jun 30, 5:31 PM EDT | Special Weather Statement | RAH | Durham | 44 min |
| Jun 30, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person | 52 min |
| Jun 30, 6:43 PM EDT | Special Weather Statement | RAH | Wake | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.